Secondary Logo

Journal Logo

The Diagnosis: Digoxin Toxicity

Chan, Theodore MD; Brady, William MD; Harrigan, Richard MD

doi: 10.1097/01.EEM.0000334145.78925.fe
CASES IN ELECTROCARDIOGRAPHY

Dr. Harrigan is an associate professor of emergency medicine and the associate research director in the department of emergency medicine at Temple University Hospital and School of Medicine in Philadelphia; Dr. Chan is an associate professor of clinical medicine, emergency medicine, the director of CQI, and the associate medical director of the department of emergency medicine at the University of California, San Diego; and Dr. Brady is an associate professor and the program director in the department of emergency medicine at the University of Virginia School of Medicine in Charlottesville.

Continued from p. 26

The first ECG reveals tachycardia at a rate of 106 beats/minute with frequent premature ventricular beats (PVCs) consistent with bigeminy (Figure 1). The second ECG reveals a marked change with increased tachycardia to 154 beats/minute and alternating wide-complex QRS morphologies consistent with bidirectional ventricular tachycardia consistent with the diagnosis of digitalis toxicity (Figure 2).

Figure 1

Figure 1

Figure 2

Figure 2

The cardiac glycoside medications, digoxin and digitoxin, are derived from digitalis, commonly found in several plants, including oleander, foxglove, and lily of the valley.1 Therapeutically, these medications are used primarily to slow conduction through the atrio-ventricular (AV) node (such as in atrial fibrillation or flutter) or to improve cardiac inotropy (such as in congestive heart failure).

At the cellular level, digitalis preparations act by inhibiting the sodium-potassium adenosine triphosphatase (ATP-ase) pump and increasing intracellular calcium concentration. As a result, digitalis medications increase myocardial contractility.

These intracellular changes also affect the conduction system, resulting in a diminished sinus node discharge rate, shortened atrial refractoriness and prolonged AV node refractoriness. The effect is largely mediated by the autonomic nervous system, enhancing vagal tone both centrally and peripherally.2 The end result is a slowing of conduction through the AV node coupled with a propensity for increased cardiac automaticity.3

The ECG interpretation of “digitalis effect” refers to changes associated with the presence of digitalis (or its derivatives) but not with clinical toxicity. Findings include the classic “scooped” ST depression, variable T-wave changes (inversion, flattening, or biphasic), prominent U-waves, QT shortening, and PR prolongation.

Back to Top | Article Outline

Digitalis Toxicity

Both acute and chronic toxicity can occur with digitalis medications. In acute toxicity, nausea, vomiting, and evidence of cardiotoxicity are prominent. Chronic toxicity can result in malaise, weakness, and nonspecific symptoms, though classic, rare visual disturbances (yellow halos around lights) have been described.4 ventricular ectopy from increased automaticity is often the earliest electrocardiographic finding, often manifesting as frequent PVCs (unifocal and multifocal), and can result in bigeminy (Figure 1) or trigeminy.

Delayed conduction can result in a wide variety of AV conduction blocks, from first degree block to complete heart block, though Mobitz type II is considered rare.1

In addition, bradydysrhythmias can result from increased vagal tone. In patients with known atrial fibrillation who present with a slowing or regularization of their ventricular rate, it is important to consider digitalis toxicity. Toxicity can result in a regular AV nodal escape rhythm that may mimic conversion or improved rate control.1

Along with ventricular ectopy and conduction block, other classic digoxin toxicity dysrhythmias include paroxysmal atrial tachycardia (PAT) with block, junctional (AV nodal) tachycardia, and VT.

With PAT with block, the atrial rate is usually 150 to 250 beats per minute, with variable AV blockade (most commonly second degree). Junctional tachycardia occurs when SA node activity is suppressed such that the AV node outpaces it. The resulting junctional escape rhythm manifests with a ventricular rate of 40 to 60 beats/minute, but accelerated rhythms are common.

The occurrence VT in a patient on digoxin should raise the possibility of cardiac toxicity. Bidirectional VT and ventricular bigeminy occur when there are alternating bundle branch block patterns seen in the wide-complex QRS morphologies (Figure 2). Though rare, bidirectional VT is considered virtually pathognomonic for digitalis toxicity.4

Back to Top | Article Outline

Treatment

Treatment of digitalis toxicity depends on clinical presentation, cardiovascular status and electrocardiographic manifestations. For many patients who are hemodynamically stable and present with less severe degrees of ventricular ectopy and block, temporary withdrawal of the medication may suffice.

Patients with significant hemodynamic compromise require more aggressive therapy. Careful attention to correcting electrolyte abnormalities that may exacerbate digoxin-related dysrhythmias is critical. However, hyperkalemia should not be treated with calcium because doing so may worsen ventricular ectopy.

Digoxin-specific Fab fragments should be considered for those patients with severe, life-threatening cardiac toxicity, hemodynamic compromise, or hyperkalemia. In general, use of Fab should not be based soley on the serum drug level. Fab rapidly reverses conduction disturbances, restores myocardial contractility, and reestablishes ATP-ase activity by binding digoxin.2

Adverse effects include worsening CHF, tachydysrhythmias and hypokalemia from reversal of therapeutic digoxin. Despite these drawbacks, the introduction of Fab has revolutionized the treatment of severe poisoning.

Because of the suspicion for digoxin toxicity and his hypotension, the patient was treated with Fab and admitted to the coronary care unit. Ten hours later, the patient reported feeling improved. A repeat ECG demonstrates resolution of the ventricular ectopy (Figure 3). The patient's physician reported that he had recently increased the patient's digoxin dose from 0.125 mg to 0.250 mg per day as a response to the palpitations the patient had been experiencing.

Figure 3

Figure 3

Back to Top | Article Outline

References

1. Sharff JA. Acute and chronic digitalis toxicity: presentation and treatment. Ann Emerg Med 1987;16:32.
2. Irons GV, Orgain ES. Digitalis-induced dysrhythmias and their management. Prog Cardiovasc Dis 1966;8:539.
3. Hauptman PJ, Kelly RA. Digitalis. Circulation 1999;99:1265.
4. Antman EM, Wenger TL, ET AL. Treatment of 150 cases of life-threatening digitalis intoxication with digoxin specific F(ab) fragments: Final report of a multicenter study. Circulation 1990;81:1744.
© 2002 Lippincott Williams & Wilkins, Inc.